Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2018, 11:28 PM MDT for Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 11:28 PM MDT (05:28 UTC)
- Expired
- May 16, 2018, 12:15 AM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
325 WUUS55 KBOU 160528 SVRBOU COC123-160615- /O.NEW.KBOU.SV.W.0033.180516T0528Z-180516T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 1128 PM MDT TUE MAY 15 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... North central Weld County in northeastern Colorado... * Until 1215 AM MDT. * At 1127 PM MDT, a severe thunderstorm was located over Rockport, or 18 miles south of Cheyenne, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of north central Weld County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4100 10437 4081 10470 4086 10481 4100 10473 TIME...MOT...LOC 0527Z 217DEG 14KT 4088 10477 HAIL...1.25IN WIND...<50MPH $$ GIMMESTAD
1 follow-up statement
461
WWUS55 KBOU 160616
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1216 AM MDT WED MAY 16 2018
COC123-160624-
/O.EXP.KBOU.SV.W.0033.000000T0000Z-180516T0615Z/
Weld CO-
1216 AM MDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 1215 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Hail up to the
size of nickles and brief heavy rain are still possible with this
thunderstorm as it moves along the state line toward Carpenter,
Wyoming through 1 am.
LAT...LON 4100 10437 4081 10470 4086 10481 4100 10473
TIME...MOT...LOC 0614Z 217DEG 14KT 4102 10463
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:04 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 15, 8:04 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 804 PM MDT Tue May 15 2018 .UPDATE... Issued at 756 PM MDT Tue May 15 2018 Storms continue to move across Lincoln county early this evening, and based on current trends they should exit the area by 10 pm. Otherwise not much else going on. There is a convergence zone across the Denver metro area but nothing has developed along it. && .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue May 15 2018 Convection is pretty slow to develop this afternoon. Coverage is very limited as well. The ACARS soundings still show a pretty decent mid level cap. Models have an upper ridge over Colorado tonight and Wednesday. The flow aloft will be weak southwesterly tonight and weak westerly on Wednesday. There is weak downward synoptic scale energy in place both periods. The boundary layer winds will be normal diurnal patterns overnight and Wednesday. For moisture, the 40s and low 50F dew points are expected to continue overnight then dry out quite a bit on Wednesday. There is pretty decent CAPE around this evening for the plains and foothills, with somewhat less on Wednesday. Models have fairly decent measurable rainfall over the plains this evening into overnight, with almost nothing on Wednesday. For pops, will lower them form current numbers this evneing/overnight based on current trends and mid level stability in place. Will go with very little to no pops on Wednesday. For temperatures, Wednesday highs should be 2-4 C warm then this afternoon's. .LONG TERM...(Wednesday night through Tuesday) Issued at 312 PM MDT Tue May 15 2018 Models still disagreeing on convective activity Wednesday evening. Upper ridge axis passing overhead may be enough to limit the chances. NAM keeps high pressure pushing in through all the plains, where GFS and EC have a surface trough forming and pushing east over the plains, enough to mix the atmosphere with slightly warmer temperatures. For now, will have a small area over the far northeast plains as well as over Lincoln County where a ribbon of higher theta-e is progged to exist for a slight chance of storms. Southeasterly low level flow will increase Thursday as an upper low moves into the Great Basin and southwesterly flow aloft increases. Deeper moisture will move up in the southeast flow and will combine with warmer temperatures due to warm advection in southwest flow aloft to bring much higher CAPE values to the eastern plains. Values of over 2000 J/kg will likely be seen over the northeast corner Thursday afternoon into evening along with Bulk shear values of near 35 knots. Strong to potentially severe strength storms will likely occur east of a line from Sterling down to Limon, with strong winds and hail the main threats. Heavy rain will also be a threat as PW values jump to over an 1.25 inches by early evening. On Friday, the upper low will swing into western Colorado, while a strong cold front pushes down from the northern Rockies and Great Plains. NAM and GFS agree on the front pushing through our area by noon on Friday, with upslope flow deepening as 700 and 500 mb flow turns easterly. Precipitation will likely change from showers to stratiform near and against the foothills, but areas further east may still stay warm enough for convective activity. This will all depend on the timing of the front, so will at least keep a slight chance of thunder in the forecast for all the plains. With the deeper upslope staying in place longer in the GFS than EC, GFS is producing 1 to 3 inches of rain in 24 hours, favoring the northern state border...however the EC is much less impressed with one quarter to one half inch, but it has only about 6 hours of upslope and not as deep of a system. Will at least put likely PoPs in the forecast for the northern foothills and urban corridor Friday afternoon through early Saturday morning. Snow levels are expected to drop down to near 10kft by Saturday morning then continue to drop through the day. The northern foothills may even see snow coming down to near 9000 feet. In a post frontal airmass Saturday, and with cool temperatures in the 50s over the plains being kept in place by the high surface pressure, will likely only see stratiform rain, have removed any mention of thunder. The mountains may still see some potential however in continued southwesterly flow as an upper trough pattern still remains over the Great Basin. Again, snow may be found over the northern mountains and foothills between 9k-10kft. Sunday through Tuesday will feature a warming trend as another upper low moves onshore from the Pacific and into the Great Basin. Afternoon shower and thunderstorms are expected to increase Sunday and Monday, then depending on the speed and strength of the upper low and upper ridge right ahead of it, Tuesday may be dry as the GFS portrays or still convective as the EC portrays. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 756 PM MDT Tue May 15 2018 Winds should continue mainly southerly overnight. There is a boundary over the Denver metro area but nothing has developed along, so threat of tstm activity appears to be done. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RPK SHORT TERM...RJK LONG TERM...Kriederman AVIATION...RPK
Hazardous weather outlook, May 15, 11:23 AM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1123 AM MDT Tue May 15 2018 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1123 AM MDT Tue May 15 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong thunderstorms are expected this afternoon and evening with a few getting to severe levels possible. The threat of severe weather today is greatest from the Denver area east to Limon from 3 PM to 8 PM. The main threat will be hail up to an inch in diameter. Rainfall rates as high as 1 inch per half hour are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated showers and thunderstorms will be possible Wednesday afternoon and evening. Some storms could produce heavy rain and hail. Stronger and more widespread storms will then be possible Thursday afternoon with a chance of severe storms. The main threat on Thursday will be large hail and heavy rain over the far eastern plains. Temperatures will increase into the lower 80s Wednesday and Thursday. A cold front will push down Friday and bring rain showers with a slight chance of thunderstorms transitioning more to stratiform rain. Some heavier rain may be possible along the northern foothills and urban corridor. Temperatures will fall slightly on Friday back into the 70s with low 60s possible on Saturday with rain. Sunday and Monday will see gradually warming temperatures with a slight chance of showers and thunderstorms each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM.
In the hours before
Local storm report, May 15, 5:29 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 NE ELIZABETH 39.37N 104.59W
05/15/2018 M0.88 INCH ELBERT CO TRAINED SPOTTER
&&Special weather statement, May 15, 7:00 PM MDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Denver CO
700 PM MDT TUE MAY 15 2018
COZ046-160145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
700 PM MDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 745 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Limon, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Limon, Arriba, Genoa and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3952 10398 3957 10344 3957 10331 3920 10325
3914 10384
TIME...MOT...LOC 0059Z 262DEG 27KT 3936 10372
DANKERSSpecial weather statement, May 15, 7:53 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Denver CO
753 PM MDT TUE MAY 15 2018
COZ046-047-160245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
753 PM MDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND LINCOLN
COUNTIES UNTIL 845 PM MDT...
At 753 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Flagler to 14 miles southeast
of Truckton, or along a line extending from 15 miles west of Seibert
to 38 miles northeast of Pueblo. Movement was southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch, Wild Horse
Point and Forder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3852 10399 3855 10406 3876 10406 3942 10347
3931 10316 3855 10317 3852 10319
TIME...MOT...LOC 0153Z 313DEG 19KT 3930 10315 3857 10401
RPKLocal storm report, May 15, 10:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1023 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 1 SW ATWOOD 40.54N 103.28W
05/15/2018 M1.75 INCH LOGAN CO TRAINED SPOTTER
0524 PM HAIL 1 NE ELIZABETH 39.37N 104.59W
05/15/2018 M0.88 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, May 15, 10:31 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1031 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL STERLING 40.63N 103.21W
05/15/2018 M1.00 INCH LOGAN CO TRAINED SPOTTER
1014 PM HAIL 1 SW ATWOOD 40.54N 103.28W
05/15/2018 M1.75 INCH LOGAN CO TRAINED SPOTTER
0524 PM HAIL 1 NE ELIZABETH 39.37N 104.59W
05/15/2018 M0.88 INCH ELBERT CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:00 PM MDT | Special Weather Statement | BOU | Lincoln | 45 min |
| May 15, 7:53 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
| May 15, 10:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 15, 10:52 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.